Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Great xchange: comments Qs

Posted by Indubious on July 1, 2001, at 2:53:46

In reply to Re: Great xchange: comments Qs Elizabeth, posted by Lorraine on June 30, 2001, at 12:26:10

> > SSRIs have their own side effects which should not be ignored and which make them less tolerable for many patients than the preferred TCAs (nortriptyline, desipramine).

Desipramine is my TCA of choice. SSRI's have not been good for me. The orthostatic hypotension has resulted in two falls, one that could have killed me. DMI, I think that is how it's referred to, has worked every time I've used it. My depressions are spent in bed mostly, crying alot, I do work, I have to. Wellbutrin was totally worthless, even at 450 mg, I took Serzone 400 mg a day, split dose for 3 years, but it occurred to me, it was as if I had been lobotomized, like a stepford person, no real emotion, apathetic, but not crying...creepy really. I have side effects from DMI, it makes my heart race, I'm a 45 yo woman that smokes, but it's the only thing that works. Maybe reboxetine would but it's not available here. I don't understand the chemistry of it, I know it's a norepinephrine thing and not a serotonin thing. If the FDA would approve these cleaner drugs, we might not have to deal with these dangerous side effects. As it stands, I don't feel like I have a choice.

Some patients even prefer tricyclics with more side effects, such as imipramine, doxepin, protriptyline or amitriptyline, to the SSRIs.
>
> None of the SSRIs have worked for me; Effexor worked first time with intolerable side effects (40 lb weight gain; sexual dysfunction); Wellbutrin and Serzone also don't work for me. I'm knocking at TCAs door, I'm afraid.
>
> >
> > Differences among the various SSRIs in their propensity to cause characteristic side effects are less predictable
>
> OK. How about Effexor reset my anger set point so that I just NEVER got angry and, for the first time in my life, could not understand why other people created so much havor in their lives with anger. Or, Wellbutrin made me "jealous", which is not typically one of my issues and also made me compulsive about time--shock the h*** out of my hubby when I was the first one in the car for an outting or yelling at everyone else to get in the car for gods sake because WE ARE GOING TO BE LATE. These experiences though have made me very tolerant of other people (ie my time police husband) and their "peculiarities" which I now understand may not be changable.
>
>
> > The safety issue is more generalisable, although it should be emphasised that tricyclics *can* be used safely with appropriate monitoring and consideration for individual patient characteristics (such as the risk of suicide attempts, various cardiac risk factors, the possibility of a seizure disorder, use of other drugs, etc.).
>
> With Wellbutrin, I outright hallucinated when I went from a dark room into a light room or upon awaking in the morning (i now believe that this may have been seizure like activity). Imagine the hazard of driving like that a night with headlights coming at you
>
> >In practise (and this may be the most practical way to go about using TCAs), doctors usually resort to serum level monitoring only if there are specific risk factors such as other drugs or medical conditions (the person should be checked for these *before* trying TCA therapy), or deficiency in the cytochrome enzyme p450 2d6 (a fairly common genetic condition, particularly, as you point out, in people of European descent), which can be tested for relatively easily (and I believe this test should be given before treatment as well).
>
> I believe that I may be one of those people with a cytochrome enzyme p450 issue because I require very low doses of meds usually and develop side effects easily. How would I get this test?
>
>
>
> > Not just that: not all types of depression respond well to SSRIs.
>
> I would be among those who don't, though I am probably a partial responder.
>
> >but sometimes the TCAs turn out to be the most effective and are tolerated well (particularly if you choose the right TCA for the individual patient -- NOR and DMI are both relatively benign, but DMI can cause more activation and jitters while NOR has more sedating and anticholinergic effects, although these are mild with both drugs).
>
> Elizabeth: I am on currently on Selegiline, Adderral and Neurontin. I have played with varying doses of each of these trying to find the "right" combo, without success. I increase the Neurontin and get sedated; increase the Adderral or Selegiline and my physical anxiety becomes unbearable. As it is I do not have sufficient mood support and am hyperventilating as well. I hate the thought of a washout and a long "start up" time. It's summer; I have kids. I'm diagnosed with depression and the anxiety is a new component that started last November with Moclobemide and has never gone away--even when I am drug free. So can I augment with something? I've tried Lomictal and Depokote in place of the Neurontin (no go) and tried Dexidrine in place of the Adderral (no go). Also tried T3. I've been playing with the stimulants and anti-convulsants for about 6 months and nothing has really held it's own. Is it time to move on to a TCA? (which given the withdrawal reports on Parnate seems like a better way to go). How long do TCA's take to become effective?
>
> Also--if you don't mind--what is the difference between major depression and meloncholy depression.


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Indubious thread:67742
URL: http://www.dr-bob.org/babble/20010625/msgs/68578.html